The risk of thromboembolism is higher in those with carbon monoxide (CO) poisoning than in the general population. Pulmonary embolisms (PE) usually develop during admission for acute CO poisoning. We report the first case of a life-threatening PE that occurred immediately after acute CO poisoning and was treated with a thrombolytic agent. A 38-year-old woman presented at the emergency department with a stuporous mental status immediately after acute CO poisoning. She was started on hyperbaric oxygen therapy (HBOT), which maintained her hemodynamic stability. After completing the first HBOT session, profound shock occurred. The results of focused cardiac ultrasound performed by an emergency physician were completely different from those of the ultrasound conducted before HBOT; hyperdynamic left ventricle systolic function and right ventricle enlargement with dysfunction were detected. We administered a thrombolytic agent as she was suspected with acute PE based on ultrasound findings; computed tomography could not be performed because of impending arrest. She recovered after the treatment. We should consider that PE is also an important differential cause in patients with hypotension. In these patients, bedside ultrasound performed by emergency physicians can act as the only diagnostic examination.
Lee, Cha, Lee, Kim, , , , , (2018). Life-threatening pulmonary embolism that occurred immediately after acute carbon monoxide poisoning in the emergency department. The American journal of emergency medicine, 2018 Sep;36(9):1718.e1-1718.e3. https://www.ncbi.nlm.nih.gov/pubmed/29875063